19 February 2018 by Zeki Ongen

An unusual case of pulmonary hypertension after bone marrow transplantation

BACKGROUND

Bone marrow transplantation (BMT) is widely used for various types of malignancies and other conditions. The exact incidence of pulmonary hypertension (PH) in this population remains unknown due to lack of prospective studies.

OBJECTIVES

Our aim is to demonstrate the importance of an individualized approach to pulmonary hypertension after BMT. Thus we present a case involving a patient with acute myeloid leukemia (AML) with no known risk factors for pulmonary arterial hypertension (PAH), who developed PAH after BMT.

CASE

A 37-year old woman, 96 days after BMT, presented with 1 month of progressive dyspnea (functional capacity class III), cough and palpitation. Eight months ago she was diagnosed as AML and received idarubicin plus high dose ARA-C before BMT. Her conditioning therapy regimen included busulfan and cyclophosphamide. GVHD prophylaxis was performed using short course of methotrexate and long-term cyclosporine. Comparison of two consecutive chest CT scan on March 2014 and May 2014 revealed progressive enlargement of the right atrium, right ventricle and pulmonary artery. There were no evidence of pulmonary thromboembolism and no signs of centrilobular ground-grass opacities, septal lines, or lymph node enlargement, which are suggestive for PVOD. In echocardiographic examination enlargement of the right ventricle, atrium and pulmonary artery, right ventricular dysfunction, severe tricuspid regurgitation and increased systolic pulmonary artery pressure (PAP) were shown. No evidence of pulmonary thromboembolism was detected on lung ventilation-perfusion scintigraphy. The results of the right heart catheterization (RHC) are summarized in table. Inhaled iloprost nine times a day was started. Cyclosporin treartment was continued and gradually tapered at six months. She experienced significant clinical and hemodynamic improvement with normalization of pulmonary pressures on echocardiography. Since she was asymptomatic her adherence to iloprost inhalation decreased and at 12th month she quitted therapy. Three months later, although her general condition was stable the hemodynamic examination revealed incresed mean PAP and PVR. Surprisingly, although the previous vasoreactivity test performed with the same agent and protocol was negative, this time the result was prominently positive. Calcium channel blocker therapy was initiated after this result.

CONCLUSIONS

PH should be considered in patients who develop respiratory symptoms after BMT. In a situation like BMT where so many factors are intertwined, each case may have different characteristics. This case shows the need for individualized approach to pulmonary hypertension associated with BMT and the caution for possible drug interactions.

Key Contributors

Burcak KILICKIRAN AVCI, MD, Assoc. Prof. 1, Gul Ongen, MD, Prof. 2, Zeki Ongen, MD, Prof. 1 1 Istanbul University Cerrahpasa Faculty of Medicine Department of Cardiology, 2 Istanbul University Cerrahpasa Faculty of Medicine Department of Pulmonology


Comments (0)

Our research platform is the world.

Through worldwide collaboration, we can begin to answer the question of a global disease.

Join the PVRI
standard-example-image.jpg